Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Albuquerque, NM

June 6, 2017Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 6, 2017, 5:56 PM MDT for Roosevelt County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 5:56 PM MDT (23:56 UTC)
Expired
Jun 6, 2017, 6:45 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 71 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:21 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS55 KABQ 062356
SVRABQ
NMC041-070045-
/O.NEW.KABQ.SV.W.0154.170606T2356Z-170607T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
556 PM MDT TUE JUN 6 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southwestern Roosevelt County in east central New Mexico...

* Until 645 PM MDT.

* At 556 PM MDT, a severe thunderstorm was located 10 miles northeast
  of Elida, or 13 miles southwest of Portales, moving south at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3414 10361 3408 10335 3376 10341 3387 10380
TIME...MOT...LOC 2356Z 011DEG 22KT 3406 10353 

HAIL...1.00IN
WIND...60MPH
 
$$

Guyer
2 follow-up statements
632 
WWUS55 KABQ 070007
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
607 PM MDT TUE JUN 6 2017

NMC041-070045-
/O.CON.KABQ.SV.W.0154.000000T0000Z-170607T0045Z/
Roosevelt-
607 PM MDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN ROOSEVELT COUNTY...

At 606 PM MDT, a severe thunderstorm was located 7 miles northeast of
Elida, or 17 miles southwest of Portales, moving south at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Elida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3410 10359 3406 10340 3394 10338 3376 10341
      3387 10380
TIME...MOT...LOC 0006Z 011DEG 22KT 3399 10355 

HAIL...1.25IN
WIND...60MPH
 
$$

Guyer
521 
WWUS55 KABQ 070036
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
636 PM MDT TUE JUN 6 2017

NMC041-070046-
/O.EXP.KABQ.SV.W.0154.000000T0000Z-170607T0045Z/
Roosevelt-
636 PM MDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROOSEVELT COUNTY
WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3410 10359 3406 10340 3394 10338 3376 10341
      3387 10380
TIME...MOT...LOC 0036Z 011DEG 22KT 3382 10359 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:46 PM MDT, 10 minutes earlier.

Area forecast discussion, Jun 6, 5:46 PM MDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
546 PM MDT Tue Jun 6 2017

.AVIATION...
00Z TAF CYCLE
Strong to severe, slow-moving thunderstorms impacting portions of
eastern NM will tend to grow upscale into larger convective clusters
through early/mid evening before all but exiting east of the state
by 06Z if not a little before. Large hail, strong downburst winds,
and heavy downpours will result in rapid incursions to MVFR/IFR
conditions. Meanwhile, diurnally-driven storms along and west of the
Rio Grande will remain mostly isolated with localized gusty winds. A
more notable impact will be locally strong and gusty easterly gap
winds that will impact KABQ and to a lesser extent KSAF that should
peak between 02Z and 06Z. Isolated light shower activity may linger
during the overnight but overall impacts to terminal sites look
minimal. KJ

&&

.PREV DISCUSSION...241 PM MDT Tue Jun 6 2017...
.SYNOPSIS...
Showers and thunderstorms will continue over central and eastern NM
through Wednesday. Some of these storms may become severe across the
eastern plains today and Wednesday. Drier air will invade western NM
Thursday then push across the entire state Friday. Temperatures will
remain very warm with lots of 80s and 90s through the end of the
week. An upper level trough will slide north of NM Saturday through
Monday and bring a return to very dry and windy conditions. Fire
danger will be high in this pattern over the weekend. Temperatures
will cool through the weekend across central and western NM while the
east remains hot. Dry conditions may persist over the region through
all of next week.

&&

.DISCUSSION...
A very active pattern in place w/ abundant moisture and instability
across eastern NM beneath an upper level ridge centered over western
NM. A 40kt 300mb speed max along the eastern periphery of the ridge
will help aid convective development over central and eastern NM
thru this evening. A severe thunderstorm watch is in effect. Already
seeing impressive cells develop along the east slope of the Sangres
and the Central Highlands. Convective clusters along with supercells
will move southeast thru the Pecos Valley and onto the Caprock per
latest HRRR/RAP guidance. Boundary collisions in the Rio Grande
Valley will also lead to some storms with gusty outflow winds and
small hail.

Another active day likely Wednesday but confidence not as high since
models are not indicating as much upper level support. Will also be
interesting to see how much low level instability is worked over
from today across the east. Nonetheless, still expecting at least
some strong storms across eastern NM. Gap winds likely again this
evening may become briefly strong and recharge moisture for more
storms along the ContDvd Wednesday. Another round of gap winds for
the Rio Grande Valley likely Wednesday evening.

Changes arrive over western NM Thursday as an upper trough begins to
spread drier west/southwest flow aloft over the southwest CONUS.
Storms will still be likely over the northern mountains and portions
of the plains and southern high terrain. The drier more westerly
wind component over central and western areas will also allow temps
to soar into the 90s.

Friday through early next week will feature a significant change to
much drier and windy conditions over a widespread area of NM. Temps
will cool below normal across central and western NM. However, the
east will remain very hot with downslope westerly flow.

Guyer

&&

.FIRE WEATHER...
Showers and thunderstorms have developed over the high terrain,
primarily focused over the northern mountains with a secondary area
over the continental divide. The deeper moisture is certainly east
of the Rio Grande, and hence storms west of the river will produce
less overall wetting rainfall. Storms east of the central mountain
chain will also have the potential to turn strong to severe with
very gusty winds and large hail. With storms congealing and
expanding over the plains this evening, an easterly wind shift could
spread back toward the mountains, ushering higher moisture
(dewpoints) and squirting some gusty east wind into the central
valleys of NM. Excellent overnight humidity recovery is expected for
the eastern half of the state, and good recovery in the central
zones.

A very similar regime will transpire on Wednesday with comparable
placement and coverage of storms. Temperatures will be with a few
degrees either side of normal, much like today with the lowest
minimum humidity found in the northwestern and far west central
zones where readings of 10 to 15 percent are expected. Prevailing
winds will be light to moderate with strong and erratic gusts found
near any shower or thunderstorm activity.

Into Thursday, drier air will invade more of northwestern to north
central NM, shutting down thunderstorm potential there. Otherwise,
it will be business as usual with strong wetting storms along and
east of the central mountain chain Thursday afternoon.

Forecast models continue to advertise potential for even drier
westerly flow by Friday as the ridge aloft begins to break down in
response to an approaching Pacific trough. Confidence is growing
that the the moisture will be scoured out, even in the plains of NM
with limited storm coverage, warmer temperatures, and breezy
conditions prevailing through the weekend. While conditions may not
meet critical thresholds by definition, this stretch will be of
utmost concern given the large number of ongoing controlled burns
due to the dry and still unstable conditions.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 6, 11:28 AM MDT, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1128 AM MDT Tue Jun 6 2017

NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1128 AM MDT Tue Jun 6 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon into
this evening for much of the east central and southeast plains of New
Mexico where thunderstorms will be capable of producing large hail,
damaging winds, and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to possibly severe thunderstorms are forecast Wednesday
across portions of eastern New Mexico. A few thunderstorms will be
capable of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and Wednesday for eastern
New Mexico due to the threat for severe thunderstorms.

GUYER

In the hours before

Special weather statement, Jun 6, 4:32 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
432 PM MDT TUE JUN 6 2017

NMZ526-539-062245-
Eastern Lincoln County-South Central Mountains-
432 PM MDT TUE JUN 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN COUNTY...

At 432 PM MDT, a strong thunderstorm was located near Encinoso, or 28
miles northeast of Ruidoso, moving southeast at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lincoln, Encinoso, Lincoln State Monument and Arabela.

Guyer
Local storm report, Jun 6, 4:43 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             1 SW ROY                35.94N 104.21W
06/06/2017  E1.00 INCH       HARDING            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702017

50
Local storm report, Jun 6, 4:54 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
454 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             9 SW DURAN              34.37N 105.51W
06/06/2017  E0.88 INCH       TORRANCE           NM   NMDOT

            DOT PLOWED HAIL ALONG HWY 54

&&

EVENT NUMBER ABQ1702018

50
Special weather statement, Jun 6, 5:16 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT TUE JUN 6 2017

NMZ535-536-062345-
Roosevelt County-Curry County-
516 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES UNTIL 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Melrose to 9 miles west of
Oasis State Park. Movement was south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Melrose, Floyd and Saint Vrain.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3459 10374 3410 10372 3417 10342 3470 10344
TIME...MOT...LOC 2316Z 357DEG 9KT 3453 10358 3425 10352

Guyer
Special weather statement, Jun 6, 5:21 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT TUE JUN 6 2017

NMZ533-062345-
Guadalupe County-
521 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GUADALUPE COUNTY
UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Puerto De Luna, or 9 miles east of Santa Rosa,
moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central
Guadalupe County.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3492 10464 3499 10448 3488 10429 3476 10454
TIME...MOT...LOC 2321Z 315DEG 12KT 3491 10451

Guyer
Special weather statement, Jun 6, 5:49 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT TUE JUN 6 2017

NMZ538-070015-
Chaves County Plains-
549 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 615
PM MDT...

At 549 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Bitter Lake Wildlife
Refuge to 18 miles northwest of Roswell. Movement was south at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Roswell, Bitter Lake Wildlife Refuge and Bottomless Lakes State Park.

This includes Highway 285 between Mile Markers 103 and 129.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3330 10422 3333 10488 3369 10487 3366 10423
TIME...MOT...LOC 2349Z 355DEG 17KT 3349 10431 3354 10478

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:07 PM MDTSpecial Weather StatementABQ23 min
Jun 5, 6:30 PM MDTSpecial Weather StatementABQDe Baca30 min
Jun 5, 6:42 PM MDTSpecial Weather StatementABQLincoln33 min
Jun 5, 7:15 PM MDTSpecial Weather StatementABQDe Baca30 min
Jun 5, 7:23 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jun 5, 7:49 PM MDTSpecial Weather StatementABQRoosevelt26 min
Jun 5, 8:03 PM MDTSpecial Weather StatementABQChaves42 min
Jun 5, 8:16 PM MDTSpecial Weather StatementABQRoosevelt44 min
Jun 5, 8:25 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Roosevelt110 min
Jun 6, 11:48 AM MDTSpecial Weather StatementABQSan Miguel27 min
Jun 6, 12:06 PM MDTSpecial Weather StatementABQLos Alamos24 min
Jun 6, 12:44 PM MDTSpecial Weather StatementABQLos Alamos31 min
Jun 6, 12:48 PM MDTSevere Thunderstorm WarningABQLos Alamos, Sandoval, Santa Fe27 min
Jun 6, 1:17 PM MDTSpecial Weather StatementABQSan Miguel28 min
Jun 6, 1:23 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance52 min
Jun 6, 1:50 PM MDTSpecial Weather StatementABQColfax25 min
Jun 6, 1:59 PM MDTSpecial Weather StatementABQMora31 min
Jun 6, 2:05 PM MDTSevere Thunderstorm WarningABQMora, San Miguel34 min
Jun 6, 2:11 PM MDTSevere Thunderstorm WarningABQSan Miguel, Torrance49 min
Jun 6, 2:17 PM MDTSpecial Weather StatementABQBernalillo43 min
Jun 6, 2:22 PM MDTSpecial Weather StatementABQTorrance23 min
Jun 6, 2:24 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval21 min
Jun 6, 2:25 PM MDTSpecial Weather StatementABQMora35 min
Jun 6, 2:42 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance48 min
Jun 6, 2:58 PM MDTSevere Thunderstorm WarningABQLincoln17 min
Jun 6, 3:04 PM MDTAreal Flood AdvisoryABQSandoval116 min
Jun 6, 3:27 PM MDTSevere Thunderstorm WarningABQUnion48 min
Jun 6, 3:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Jun 6, 3:41 PM MDTSpecial Weather StatementABQHarding34 min
Jun 6, 3:48 PM MDTSpecial Weather StatementABQTorrance27 min
Jun 6, 3:52 PM MDTSpecial Weather StatementABQUnion38 min
Jun 6, 3:58 PM MDTSevere Thunderstorm WarningABQUnion47 min
Jun 6, 4:01 PM MDTAreal Flood AdvisoryABQTorrance119 min
Jun 6, 4:02 PM MDTSpecial Weather StatementABQLincoln28 min
Jun 6, 4:12 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel48 min
Jun 6, 4:47 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union58 min
Jun 6, 4:54 PM MDTSevere Thunderstorm WarningABQLincoln51 min
Jun 6, 5:11 PM MDTSevere Thunderstorm WarningABQLincoln28 min
Jun 6, 5:16 PM MDTSpecial Weather StatementABQCurry29 min
Jun 6, 5:21 PM MDTSpecial Weather StatementABQGuadalupe24 min
Jun 6, 5:49 PM MDTSpecial Weather StatementABQChaves26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.